New Hampshire, 2008Tornadoes and Flood in New Hampshire, July 24, 2008
July 24, 2008 · NWS GYX · 10 events in 5 counties and zones
On July 24th a closed 500 mb low was digging over NY/PA and waves of surface low pressure were riding north along the associated surface front to the west of the forecast area. A strong 50kt low level jet was also riding northward ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 24th a closed 500 mb low was digging over NY/PA and waves of surface low pressure were riding north along the associated surface front to the west of the forecast area. A strong 50kt low level jet was also riding northward ahead of the front. This resulted in extremely high helicity values across southern and central New Hampshire. A surface dew point boundary was in place across south central New Hampshire with readings in the lower 70s to the east of this boundary and in the mid 60s to the west. Sunshine began breaking out to the east of this boundary by mid morning and convection began developing by late morning. Storms grew rapidly and quickly began rotating. A tornado rated as strong as F2 cut a 50 mile path through 5 counties in southeast New Hampshire resulting in 1 fatality and damage to over 100 structures some of which were completely destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 24, 10:05 AM EST, 25 minutes earlier.
Area forecast discussion, Jul 24, 10:05 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1105 AM EDT THU JUL 24 2008
.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL REMAIN WEST OF THE AREA THROUGH
FRIDAY. WAVES ROTATING AROUND THIS SYSTEM WILL PROVIDE AREAS OF
HEAVY RAIN AND THUNDERSTORMS THROUGH TONIGHT...WITH RAINFALL
AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE. A COLD FRONT WILL CROSS
THE REGION EARLY FRIDAY...WITH DRIER AIR BRIEFLY BUILDING IN
BEHIND THE FRONT. FOR THE WEEKEND...LOW PRESSURE WILL PASS TO THE
NORTH...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS LATE
SATURDAY INTO SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO ROLL NORTHWARD
ACROSS REGION THIS MORNING. BOTH RADAR TRENDS AND WATER VAPOR
IMAGERY TRYING TO SHOW SOME DRY SLOTTING FOR THE AREA LATER THIS
AFTERNOON AND EVENING. 12Z NAM IS ALSO INDICATING THIS. ALTHOUGH I
AM NOT QUITE READY TO BITE ON THIS YET...THIS TREND CERTAINLY
BEARS WATCHING. IF OTHER 12Z MODELS SUPPORT THIS AS WELL...THEN I
PLAN TO UPDATE AGAIN AND DROP POPS IN THE 21Z TO 03Z TIME FRAME.
ALSO...WE WILL BE RELEASING A SPECIAL BALLOON AT 1630Z FOR A 17Z
SOUNDING. LOW LEVEL WINDS ARE EXPECTED TO INCREASE AS THE DAY
PROGRESSES AND WE WANT TO SEE HOW THE ENVIRONMENT IS CHANGING.
BEST CHANCES FOR SEVERE THUNDERSTORMS TODAY WILL BE ASSOCIATED
WITH STRONG LOW LEVEL WINDS. HAVE UPDATED FORECAST PACKAGE TO
INCREASE POPS FOR THIS MORNING AND EARLY AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
BOTH NAM AND GFS SHOW A WAVE
DEVELOPING ALONG THE BOUNDARY TONIGHT WITH QUITE A BIT OF RAIN
ACROSS MOST OF WESTERN MAINE OVERNIGHT. WHILE MODEL QPFS MAY BE A
BIT OVERDONE...THERE STILL SHOULD BE SIGNIFICANT RAINFALL AMOUNTS
WITH THIS WAVE GIVEN THE MOISTURE AVAILABLE TO THIS SYSTEM.
THEREFORE..HAVE ISSUED A FLOOD WATCH FOR INTERIOR SECTIONS OF
WESTERN MAINE. THE FLOOD WATCH ALSO CONTINUES FOR MOST OF NEW
HAMPSHIRE. HEAVY RAIN SHOULD BE ENDING FROM WEST TO EAST OVERNIGHT
AS THE FRONTAL BOUNDARY MOVES EAST.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE UNSETTLED PATTERN WILL CONTINUE FOR THE FORESEEABLE FUTURE.
THE MEAN TROUGH WILL REMAIN OVER THE NE FOR THE NEXT WEEK TO 10
DAYS WITH SEVERAL CHANCES AT SHOWERS AND THUNDERSTORMS. ON FRIDAY
THIS CURRENT SYSTEM MOVES EAST OF THE FORECAST AREA BY AFTERNOON.
USED A BLEND OF THE MAV AND MET FOR HIGH TEMPS. FRIDAY NIGHT WILL
FEEL MORE COMFORTABLE AS DEW PTS WILL BE DOWN IN THE LOW TO MIDS
50S. SATURDAY WILL BE A WARM TO HOT DAY. I USED A BLEND OF THE MAV
AN MET FOR HIGHS. DON/T THINK IT WILL BE AS WARM AS THE MAV/S. DEW
PTS WILL BE RISING SAT. A COLD FRONT WILL BE APPROACHING THE AREA
LATE SAT. SHOWERS AND THUNDERSTORMS WILL FORM LATER SAT AND
CONTINUE THROUGH A GOOD PORTION OF SUNDAY AS THE FRONT WILL BE
AGONIZINGLY SLOW TO MOVE THROUGH...NOT CLEARING THE COAST UNTIL
EARLY MONDAY MORNING. THERE COULD BE ANOTHER ROUND OF HEAVY RAIN
WITH THIS SYSTEM. A SECONDARY FRONT WILL MOVE THROUGH MON NIGHT.
SHOWERS AND A SMALL CHC OF THUNDER TUE AFTN MAINLY IN THE MTNS
THEN HOPEFULLY WE WILL SEE A DECENT WED. GFS HAS A POTENT SYSTEM
AFFECTING US THURSDAY. HOWEVER ECMWF KEEPS THIS LOW SOUTH OF THE AREA.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
SHORT TERM...IFR TO MVFR CONDITIONS EXPECTED TODAY AND TONIGHT IN
SHOWERS...THUNDERSTORMS...AND FOG.
LONG TERM...EXPECT VFR CONDITIONS BY NOON ON FRI THROUGH SAT AFTN
THEN MVFR AND POSSIBLY IFR IN SHOWERS AND THUNDERSTORMS LATE SAT
AFTN AND SAT NIGHT AND SUN. EXPECT VFR AGAIN SUN NIGHT.
&&
.MARINE...
SHORT TERM...WINDS AND SEAS WILL BE INCREASING TODAY AND TONIGHT
AS A FRONTAL BOUNDARY APPROACHES AND BEGINS TO CROSS THE WATERS.
LONG TERM...WINDS MAY APPROACH SMALL CRAFT LATE SAT AND EARLY
SUNDAY AHEAD OF THE COLD FRONT.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH FRIDAY
EVENING FOR MEZ007>009-012>014-018>021.
NH...FLOOD WATCH THROUGH FRIDAY MORNING FOR NHZ001>009.
FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH FRIDAY
MORNING FOR NHZ010-013.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT FRIDAY FOR ANZ150>154.
&&
NEAR TERM...POHLHazardous weather outlook, Jul 24, 4:37 AM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
537 AM EDT THU JUL 24 2008
NHZ001>009-250945-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
537 AM EDT THU JUL 24 2008
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND
NORTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE DAY TODAY. SOME
THUNDERSTORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS. RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE AND THIS MAY CAUSE FLOODING
ON RIVERS AND STREAMS.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ150>154-250945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
537 AM EDT THU JUL 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH FRIDAY EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
MEZ007>009-012>014-018>021-250945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
537 AM EDT THU JUL 24 2008
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH FRIDAY
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE DAY TODAY. SOME
THUNDERSTORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS. RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE AND THIS MAY CAUSE FLOODING
ON RIVERS AND STREAMS.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
MEZ022>028-NHZ010-013-014-250945-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
537 AM EDT THU JUL 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL OCCUR DURING THE DAY TODAY. SOME
THUNDERSTORMS MAY BE SEVERE WITH HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 24, 8:10 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
910 AM EDT THU JUL 24 2008
MEZ019>021-024-025-241400-
ANDROSCOGGIN-COASTAL CUMBERLAND-INTERIOR
CUMBERLAND-KENNEBEC-SAGADAHOC-
910 AM EDT THU JUL 24 2008
...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC
COUNTY...SAGADAHOC COUNTY AND CUMBERLAND COUNTY THROUGH 1000 AM
EDT...
AT 910 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NORTH YARMOUTH...OR ABOUT 11 MILES
EAST OF NORTH WINDHAM...MOVING NORTH AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WOLFES NECK WOODS STATE
PARK...YARMOUTH...NORTH YARMOUTH...GRAY...FREEPORT...BRADBURY
MOUNTAIN STATE PARK...POWNAL...NEW GLOUCESTER...DURHAM AND LISBON
FALLS THROUGH 1000 AM EDT.
VERY HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS
AND LOW-LYING AREAS.
POHL
Special weather statement, Jul 24, 8:12 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
912 AM EDT THU JUL 24 2008
MEZ018-023-NHZ010-013-014-241400-
COASTAL ROCKINGHAM-COASTAL YORK-INTERIOR ROCKINGHAM-INTERIOR
YORK-STRAFFORD-
912 AM EDT THU JUL 24 2008
...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND ROCKINGHAM COUNTY THROUGH 1000 AM EDT...
AT 912 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NEWTON...OR ABOUT 9 MILES WEST OF
NEWBURYPORT...MOVING NORTH AT 40 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND EAST HAMPSTEAD...SOUTH HAMPTON...
PLAISTOW...NEWTON...DANVILLE...KINGSTON STATE PARK...KINGSTON...
KENSINGTON...BRENTWOOD AND EAST KINGSTON THROUGH 1000 AM EDT.
VERY HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS
AND LOW-LYING AREAS.
POHL
Special weather statement, Jul 24, 8:59 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
959 AM EDT THU JUL 24 2008
MEZ014-021-241445-
KENNEBEC-SOUTHERN SOMERSET-
959 AM EDT THU JUL 24 2008
...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND SOMERSET
COUNTY THROUGH 1045 AM EDT...
AT 959 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF READFIELD...OR
ABOUT 6 MILES WEST OF AUGUSTA...MOVING NORTH AT 45 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SIDNEY...READFIELD...
BELGRADE...VASSALBORO...WATERVILLE...ROME...OAKLAND...SMITHFIELD...
WINSLOW AND FAIRFIELD THROUGH 1045 AM EDT.
VERY HEAVY RAIN...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
MC
Special weather statement, Jul 24, 9:14 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1014 AM EDT THU JUL 24 2008
MEZ018-019-241445-
INTERIOR CUMBERLAND-INTERIOR YORK-
1014 AM EDT THU JUL 24 2008
...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 1045 AM EDT...
AT 1014 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ALFRED...MOVING NORTH AT 45 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LYMAN...
SPRINGVALE...GOODWINS MILLS...ALFRED...WATERBORO...BAR MILLS...
HOLLIS...LIMERICK...BUXTON AND STANDISH THROUGH 1045 AM EDT.
TORRENTIAL DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
MC
Special weather statement, Jul 24, 10:26 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1126 AM EDT THU JUL 24 2008
NHZ008>010-013-241615-
BELKNAP-INTERIOR ROCKINGHAM-MERRIMACK-STRAFFORD-
1126 AM EDT THU JUL 24 2008
...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY AND ROCKINGHAM COUNTY THROUGH 1215 PM
EDT...
AT 1126 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 11
MILES WEST OF NORTHWOOD TO 3 MILES EAST OF SALEM...MOVING NORTH AT
45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
EAST HAMPSTEAD...BEAR BROOK STATE PARK...SUNCOOK...SOUTH
HOOKSETT...SANDOWN...SALEM...PLAISTOW...PEMBROKE...HOOKSETT AND
HAMPSTEAD THROUGH 1215 PM EDT.
TORRENTIAL DOWNPOURS...PRODUCING UP TO AN INCH OF RAIN IN HALF AN
HOUR...AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
MC
Event by event
5 tornado, 3 thunderstorm wind, 1 funnel cloud, 1 flood. Local standard time, as filed.
Tornado, Rockingham
- When
- July 24, 10:30 AM EST to 10:43 AM EST
- Where
- Rockingham County, 1.76 mi NNW of Leavitts Hill to 1.55 mi WSW of Northwood Narrows
- Rating
- EF2
- Path length
- 4.86 mi
- Path width
- 880 yd
- Continued into
- Merrimack, Nh (GYX)
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Property damage
- $840,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.155, -71.307
An E-F2 tornado touched down about 5 miles southwest of Northwood Narrows and moved north northeast for a little over 5 miles before crossing into Merrimack County. Numerous trees were downed and many homes were damaged or destroyed. A woman was killed when the house she was in collapsed.
Thunderstorm Wind, Rockingham
- When
- July 24, 10:35 AM EST to 10:38 AM EST
- Where
- Rockingham County, Candia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.080, -71.280
A severe thunderstorm downed large branches in Candia.
Thunderstorm Wind, Rockingham
- When
- July 24, 10:38 AM EST to 10:40 AM EST
- Where
- Rockingham County, 2.89 mi SW of Northwood Narrows
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.200, -71.290
A severe thunderstorm downed trees near Epsom.
Tornado, Merrimack
- When
- July 24, 10:43 AM EST to 10:46 AM EST
- Where
- Merrimack County, 2.6 mi E of Epsom to 4.22 mi E of Pittsfield
- Rating
- EF2
- Path length
- 5.25 mi
- Path width
- 880 yd
- Continued into
- Belknap, Nh (GYX)
- Property damage
- $153,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.222, -71.278
An E-F2 tornado moving north northeast out of Rockingham County crossed into Merrimack County near Route 202 and continued north northeast a little over 5 miles before entering Belknap County. Homes and buildins in the tornadoes path sustained damage along the path which was up to a half mile wide.
Funnel Cloud, Rockingham
- When
- July 24, 10:45 AM EST to 10:49 AM EST
- Where
- Rockingham County, 0.69 mi N of Atkinson
- Reported by
- Amateur Radio
- Coordinates
- 42.840, -71.150
A possible funnel clouds was reported in Atkinson.
Tornado, Belknap
- When
- July 24, 10:46 AM EST to 11:05 AM EST
- Where
- Belknap County, 1.99 mi SSW of South Barnstead to 2.03 mi ENE of Alton
- Rating
- EF2
- Path length
- 11.92 mi
- Path width
- 880 yd
- Continued into
- Strafford, Nh (GYX)
- Property damage
- $561,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.294, -71.247
An E-F2 tornado moving north northeast out of Rockingham County entered Belknap County about 2 miles southwest of South Barnstead near Province Road. The storm travaled almost 12 miles before crossing into Strafford County resulting in E-F0 to E-F2 damage. There were numerous houses and buildings that were damaged or destroyed by the tornado or by falling trees. In addition, there were thousands of downed trees and numerous power lines down along the path of the storm.
Tornado, Strafford
- When
- July 24, 11:05 AM EST to 11:17 AM EST
- Where
- Strafford County, 2.15 mi NNW of New Durham to 7.71 mi NNW of Middleton Corners
- Rating
- EF2
- Path length
- 8.44 mi
- Path width
- 880 yd
- Continued into
- Carroll, Nh (GYX)
- Property damage
- $126,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.460, -71.182
An E-F1 tornado, moving north northeast out of Belknap County, entered Strafford County approximately 2.2 miles north northwest of New Durham. The storm skipped along for more than 8 miles before exiting into Carroll County. The intensity of the tornado varied between F0 and F2, and numerous trees were blown down along the path of the storm.
Tornado, Carroll
- When
- July 24, 11:17 AM EST to 11:48 AM EST
- Where
- Carroll County, 2.86 mi E of South Wolfeboro to 4.37 mi NE of Effingham Falls
- Rating
- EF2
- Path length
- 19.99 mi
- Path width
- 880 yd
- Property damage
- $347,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.575, -71.123
An E-F2 tornado moving out of Strafford County crossed into Carroll 2.9 miles east of South Wolfboro and continued to skip north northeast for almost 20 miles through the town of Freedom. F0 to F2 damage occurred along the path of the storm and many thousands of trees were blown down. Cars, homes and other structures were also damaged.
Thunderstorm Wind, Carroll
- When
- July 24, 11:30 AM EST to 11:34 AM EST
- Where
- Carroll County, 0.69 mi N of Ossipee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.690, -71.120
A severe thunderstorm downed trees near Ossipee.
Flood, Rockingham
- When
- July 24, 8:49 PM EST to 10:01 PM EST
- Where
- Rockingham County, 1.22 mi SW of Hampton Arpt to 1.18 mi S of Dows Corners
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 42.940, -70.840
Thunderstorms producing heavy rain in the Hampton area resulted in flooding of several small streams.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Colorado, July 24, 20082 deaths · 0.75 in hail · 2 events
- Flash Flooding and Flooding in Iowa, July 24 to 25, 2008$1.8 million · 33 events
- Flash Flooding and Flooding in Missouri, July 24 to 31, 2008$800,000 · 29 events
- Tornadoes and Flash Flood in Texas, July 24, 2008$815,000 · EF0 · 6 events
- Flash Flooding and Hail in New York, July 24 to 25, 2008$390,000 · 1 in hail · 7 events
- Lightning Strike in Florida, July 24, 2008$431,000 · 1 event
- Flooding in Iowa, July 24 to 31, 2008$230,000 · 3 events
- Flooding in Vermont, July 24, 2008$150,000 · 5 events
- Flash Flood in Massachusetts, July 24, 2008$150,000 · 1 event
- Hail and Damaging Wind in South Dakota, July 24, 2008$50,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Missouri, July 24 to 25, 2008$31,000 · 1 in hail · 10 events
- Flash Flooding and Hail in New York, July 24, 2008$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 123372, 123360, 123362, 123353, 123348, 123354, 123355, 123359, 123364, 123347.